0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Article |

Nature of Skin Fragility in Patients Receiving Retinoids for Systemic Effect

Mary L. Williams, MD; Peter M. Elias, MD
Arch Dermatol. 1981;117(10):611-619. doi:10.1001/archderm.1981.01650100013019.
Text Size: A A A
Published online

• The origin and frequency of skin fragility, a frequent side effect of oral synthetic retinoids, was studied in ten patients receiving isotretinoin (13-cis-retinoic acid) for disorders of keratinization and in hairless mice treated with isotretinoin and the aromatic retinoid, etretinate (RO 10-9359). Clinical skin fragility occurred in eight of ten patients, and experimental friction blisters could be induced by pencil eraser abrasion in nine of nine patients and in the hairless mice. Light and electron microscopy of friction blisters showed fraying or loss of the stratum corneum and outer layers of the viable epidermis, loss of desmosomes and tonofilaments, and intracellular and intercellular deposits of amorphous material that did not stain with stains for mucin. The skin fragility produced by oral synthetic retinoids is epidermal in origin, since (1) retinoids induce profound disruption of epidermal morphologic appearance, (2) an intraepidermal split is produced by experimental friction blisters, and (3) urinary hydroxyproline excretion in patients receiving retinoids, a measure of collagen catabolism, was not increased.

(Arch Dermatol 1981;117:611-619)

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();